MAUDE Adverse Event Report: Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Left Heart Support Blood Pump

Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Left Heart Support Blood Pump
Catalog Number 0048-0024-JP
Medical Device Problem Code Difficult to Remove (1528)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/21/2026
Type of Reportable Event Serious Injury
Event or Problem Description
An impella cp was implanted via the right femoral artery in a 70-year-old male patient for pre-operative ventricular support prior to a planned ventricular septal perforation (vsp) closure.Prior to impella support, the patient was classified as society for cardiovascular angiography and intervention (scai) stage b shock, indicating hemodynamic instability.The patient was receiving ventilatory support prior to implantation.The patient's past medical history was not reported.The impella cp provided hemodynamic support and functioned within expected operating parameters at p-5 with reported flows of approximately 2.6 l/min utilizing a d5w sodium bicarbonate purge solution.After approximately four days of support, an attempt was made to surgically remove the impella cp in the intensive care unit (icu); however, significant resistance was encountered during extraction.Fluoroscopic evaluation demonstrated that the pigtail tip remained stationary, raising concern for entanglement with an intracardiac structure.The patient was transferred to a hybrid operating room, where a second removal attempt under fluoroscopic guidance was performed; however, the device remained unable to be extracted.To identify the source of resistance and facilitate device removal, a thoracotomy was performed.Direct visualization through a left ventricular approach demonstrated that the impella pigtail was entrapped within the suture line of the ventricular septal perforation (vsp) patch repair.The entanglement was successfully released, the impella shaft was transected, and the device was removed through the groin.The chest was subsequently closed, concluding the procedure.No adverse clinical consequences were reported.The post-procedure outcome is survived at explant.
 
Additional Manufacturer Narrative
This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by abiomed inc, or its employees that the report constitutes an admission that the product, abiomed inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
Impella
Common Device Name
Temporary Non-Roller Type Left Heart Support Blood Pump
Manufacturer (Section D)
Abiomed, Inc. - 1220648
22 cherry hill drive
danvers MA 01923
Manufacturer Contact
derek sammarco
22 cherry hill drive
danvers, MA 01923
+1(781)493-4967
MDR Report Key50456035
Report Number1220648-2026-12094
Device Sequence Number10377208
Product Code OZD
UDI-Device Identifier00813502011609
UDI-Public(01)00813502011609(17)280331(10)2027919001
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2026
Device Explanted Year2026
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 08/26/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number0048-0024-JP
Device Lot Number2027919001
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/21/2026
Initial Report FDA Received Date08/26/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured06/15/2026
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age70 YR
Patient SexMale
Patient RaceAsian